Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 61, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 1, 2024, 4:15 PM CDT for Nowata County, Osage County, Washington County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2024, 4:15 PM CDT (21:15 UTC)
- Expired
- Apr 1, 2024, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Nowata County, OK, Osage County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 70 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 2:13 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:20 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 1, 2:20 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 220 PM CDT Mon Apr 1 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon ) Issued at 156 PM CDT Mon Apr 1 2024 The main weather concern today is the impending severe weather threat that will be ramping up for the remainder of this afternoon and evening. Key Messages: 1.) There is an moderate risk (45% chance within 25 miles of a point) of severe weather across the area today. 2.) The severe hazard most likely to occur is large to very large hail (45% chance). Tornadoes (10% chance) and damaging wind (30% chance) may also occur. 3.) Severe storms will most likely occur in the mid afternoon to early evening in northeast OK, and in the mid to late evening in southeast OK and northwest AR. Details: A broad (but positively tilted) trough across the Desert Southwest and associated upper level jet are impinging on the region and promoting broad lift. This will gradually lower surface pressure along the cold front, with low level warm and moist advection continuing east of the front. In the near term, a stout elevated mix layer is currently keeping instability capped, but there are signs of this changing. Recent ACARS profiles have shown the ML to be deepening, eroding the cap from underneath. Additionally radar/satellite have shown CI further west across central OK. As we progress through the afternoon and evening, synoptic scale lift beneath the upper level jet streak and eventually mesoscale lift ahead of the cold front is expected to break this cap and allow for convective initiation within the forecast area. As far as timing, the initial storm activity will occur in northeast OK as rather modest low level shear coupled with steep lapse rates promotes a risk of large to very large hail. This will occur as initially discrete cells fire near the dry line. There will also be a threat of isolated tornadoes and damaging wind gusts. To account for these threats a Tornado Watch was recently issued for portions of eastern OK. As we head deeper into the afternoon, long and straight hodographs will promote splitting supercells that will eventually merge into more of a QLCS feature. The low level jet will punch out the lower level wind fields a bit more near sunset, relatively increasing the tornado threat for areas east of the dry line at that time. It's worth mentioning that although widespread flooding does not appear to be in play, some localized minor flooding could occur with any training or particularly heavy storms. The cold front will push into northeast OK in the late evening, gradually moving southeast overnight, ending the severe weather threat. Gusty northerly winds and much cooler air will follow behind the cold front. && .LONG TERM... (Tonight through Monday) Issued at 156 PM CDT Mon Apr 1 2024 Tuesday will be cloudy and drizzly/showery in spots as much cooler air spills in behind the cold front. High temperatures will only reach the mid 50s to low 60s for most areas, coolest in the northwest. Skies are expected to clear out into Wednesday morning, with low temperatures falling into the mid 30s to low 40s. A few of the most cold-prone spots could see a light frost. The deep low pressure responsible for this cooler weather will gradually move east through mid week with higher pressure building in from the west. High temperatures will gradually warm, with highs in the 60s Wed-Thu and 70s Fri-Sun. Meanwhile, as the next weather system deepens in the west, breezy southerly winds will develop by late in the week. This will once again increase the fire weather potential across the area. As this system approach the area next Saturday-Sunday, rain chances will increase once again. The solar eclipse of April 8th may be impacted by this weather system or another one that is set to affect the area around next Tuesday. Ensemble cluster analysis does not shed much light on the subject at this time, with models split roughly 50- 50 into two camps for relatively better or worse viewing conditions. && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Mon Apr 1 2024 Thunderstorms will be the main impact to flight conditions through this afternoon and evening. Scattered to numerous strong to severe thunderstorms are expected to track across eastern Oklahoma and western Arkansas beginning mid afternoon through the evening hours. Reduced visibility and strong gusty winds will accompany any storms that affect terminals. A cold front will move through later tonight bringing a shift to westerly and then northwesterly winds across all sites through tomorrow morning. Low clouds will funnel back in behind the boundary tomorrow morning with MVFR conditions likely and possibly some scattered IFR conditions, especially across northeast Oklahoma sites. Bowlan && .PRELIMINARY POINT TEMPS/POPS... TUL 48 55 39 64 / 80 30 0 0 FSM 59 67 41 65 / 90 20 10 0 MLC 52 60 39 66 / 90 20 0 0 BVO 43 54 35 64 / 80 40 0 0 FYV 52 63 36 59 / 100 30 10 0 BYV 55 63 38 57 / 90 30 10 0 MKO 51 59 38 63 / 100 30 0 0 MIO 48 54 37 60 / 100 40 0 0 F10 48 56 39 64 / 90 30 0 0 HHW 55 66 41 66 / 80 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....06 AVIATION...04
Hazardous weather outlook, Apr 1, 12:45 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1245 PM CDT Mon Apr 1 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1245 PM CDT Mon Apr 1 2024 ...SEVERE WEATHER LIKELY LATE THIS AFTERNOON AND EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Late Afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Mainly Late Afternoon. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Evening. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Evening. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Severe thunderstorms are expected from late this afternoon through much of the evening. The primary threat will be very large hail up to tennis ball size, and damaging wind gusts up to 70 mph. There is also a conditional threat of a few tornadoes during the early evening. The primary severe weather threat will evolve as a cold front and dry line approach eastern Oklahoma. Thunderstorms are expected to develop across eastern Oklahoma between 3 and 6 pm and quickly become severe, with potential for very large or damaging hail. Storms are expected to increase and spread eastward through the evening with a continued threat of very large hail, and an increasing damaging wind threat as storms grow upscale. Low level winds are expected to strengthen near sunset, which may increase the tornado potential some for part of the evening. Most of the storms will exit the area around midnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. Severe weather watches and warnings will likely be issued for much of eastern Oklahoma and western Arkansas. Forecast details regarding the location of highest severe weather threats will continue to evolve throughout the day today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY AND WEDNESDAY...High Wind Potential. THURSDAY AND FRIDAY...No Hazards. SATURDAY AND SUNDAY...Thunderstorm and High Wind Potential. EXTENDED DISCUSSION... Breezy and cooler conditions will occur behind the system Tuesday and Wednesday. Another low pressure system could bring a chance of thunderstorms back to the region by the weekend. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Apr 1, 3:00 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
300 PM CDT Mon Apr 1 2024
OKZ054-012030-
Osage OK-
300 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OSAGE COUNTY
THROUGH 330 PM CDT...
At 300 PM CDT, Doppler radar indicated a strong thunderstorm near
Marland, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Southwestern Kaw Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
3675 9682 3659 9669 3656 9680 3653 9682
3647 9698 3649 9701 3652 9701 3655 9692
3655 9690 3658 9689 3660 9692 3658 9698
3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 2000Z 221DEG 39KT 3656 9719
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:27 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 48 min |
| Apr 1, 2:53 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 52 min |
| Apr 1, 3:00 PM CDT | Special Weather Statement | TSA | Kay | 30 min |
| Apr 1, 3:09 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 51 min |
| Apr 1, 3:17 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 24 min |
| Apr 1, 3:38 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 52 min |
| Apr 1, 3:49 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 41 min |
| Apr 1, 4:13 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 47 min |
| Apr 1, 4:49 PM CDT | Special Weather Statement | TSA | Nowata | 26 min |
| Apr 1, 6:16 PM CDT | Special Weather Statement | TSA | Pawnee | 29 min |
| Apr 1, 6:29 PM CDT | Special Weather Statement | TSA | Osage | 46 min |
| Apr 1, 6:44 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.